Two Causes Of Ocular Hypertension

Many people connect ocular hypertension (i.e., high eye pressure) with diabetes. While people with this metabolic disease are more likely to develop ocular hypertension, here are two other things that can cause this condition and the treatment options that are available.

Inadequate Fluid Drainage

There is a structure behind the iris of the eye called the ciliary body, which is responsible for producing a clear fluid called the aqueous humor. This fluid is necessary for proper eye function and must be drained regularly to make space for new aqueous humor. If the fluid drains too slowly—or not at all—you can develop ocular hypertension because the excess fluid puts pressure on the structures in the eyes, including the nerves.

Inadequate fluid drainage is typically caused by problems with the structures in the eye's outflow system. For instance, the drainage canals may become blocked because of infection, disease, or trauma. Depending on the cause and severity of the problem, treatment may consist of medication or the installation of an eye stent to help drain excess fluid. The eye doctor will recommend which one is the best option for you.

Medication

Certain medications can cause a rise in intraocular pressure. In particular, steroid-based medications have been known to induce glaucoma in patients who use them for long periods of time. Although all delivery methods can negatively impact ocular pressure, intravitreal injections appear to cause the highest incidence of ocular hypertension because the medication is delivered directly into the eyes, thus exposing them to its unfortunate side effects.

A person's risk of developing ocular hypertension—and glaucoma as a result—corresponds directly with the length of time the person uses steroid-based medication. The longer you are on the drugs, the higher your risk becomes of suffering this eye condition. The good news is that once you stop taking the steroid-based medication, your eye pressure should return to normal within 10 to 21 days.

However, stopping steroid use is not always a viable option. In these cases, talk to your doctor about alternative medications you can use that may produce the same results you're looking for without the added risk of increasing your risk of ocular hypertension. Some steroid-based medications are worse than others in this area, so even switching to one that's less likely to lead to high eye pressure may be all that's necessary.

Ocular hypertension is asymptomatic, which means you won't know you have this problem until you begin to lose your vision. That's why it's important that you have your eyes checked on a regular basis by an eye doctor and discuss treatment options if it appears you have this condition. For more information, contact a local ophthalmologist.

For more information, talk to doctors like Evans, Robt. L Dr.


Share